Doctors tell parents to keep kids’ medicines where tiny hands can’t reach them for a good reason, a new study confirms.
That’s because when kids get sick or have serious side effects from cough and cold drugs, most of the time it is after accidental ingestion or a dosing mistake, the study found.
While other research has pointed to the same dangers with these medications, the current study offers a more comprehensive look at illnesses or serious safety issues by reviewing data from poison control centers, drug regulators, drug manufacturers, medical research and media reports, the study team writes in Pediatrics.
“What we now know is that these medications appear safe when used as directed, that clinically significant events are uncommon, and that when significant events occur it is most often following an accidental unsupervised ingestion,” said lead study author Judy Green, director of research at the Denver Health and Hospital Authority and Rocky Mountain Poison and Drug Center.
For the study, researchers examined data on 3,251 reported cases of potential illness or serious side effects tied to pediatric cough and cold medicines.
Of these cases, 2,183, or 67 percent, were situations when unsupervised children ate or drank the medicine, the study found. Children under 4 years old accounted for most of these cases, and about 17 percent of these incidents involved kids under 2.
Another 423 cases, or 13 percent, were due to dosing mistakes, which often occur when parents give children too much liquid medicine.
Medication dosing errors were most common with older children, with 45 percent of these cases occurring among kids who were 6 to 11 years old.
Nine in 10 cases of illness or serious side effects from pediatric cough and cold drugs happened at home.
Rapid heartbeat was the most common side effect, followed by extreme drowsiness, hallucinations, impaired muscle coordination, dilated eyes, agitation, high blood pressure, irritability and confusion.
One limitation of the study is that it relies on parents, doctors and other people who observe side effects to report them, making it possible that the study underestimated the scope of the problem, the authors note. Researchers also had inconsistent data on the circumstances surrounding individual cases.
Twenty cases, just over half a percent, resulted in the child’s death, and most of these involved children younger than 2 years old.
The results are concerning because many of the kids involved in these cases are too young to take these medicines, said Dr. Brian Smith, a researcher at Duke University Medical Center in Durham, North Carolina, who wasn’t involved in the study.
“Kids under 4 should not be getting these medicines,” Smith said by email. “They have not been shown to work so any use is only associated with side effects, no benefits.”
One issue with accidental ingestion is that parents may rely on child-resistant bottles but forget to close them properly or keep the containers out of reach and out of sight, said Dr. Shonna Yin, a researcher at New York University School of Medicine who wasn’t involved in the study.
With dosing mistakes, parents may confuse the units of measure marked on bottles of liquid cough and cold medicines, Yin said by email. Teaspoons and tablespoons can get confused, or parents may not have height or weight needed to determine a correct dose.
“While serious harms are rare, parents should be careful about how they store cough and cold medicines and how to give them safely to their children,” Yin said.